Alert archive / Nevada / Flash Flood Warnings in 1997

Flash Flood Warning 24, NWS Las Vegas, NV

August 9, 1997Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 9, 1997, 9:29 PM PDT for Lincoln County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1997, 9:29 PM PDT (04:29 UTC)
Expired
Aug 9, 1997, 11:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 4.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1997-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1997-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2607 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 100431
FFWLAS
NVC017-100630-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
929 PM PDT SAT AUG 9 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1130 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH CENTRAL NEVADA
 
   ...NORTHERN LINCOLN COUNTY
 
LAS VEGAS DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS WITH VERY HEAVY
RAIN ACROSS NORTHERN LINCOLN COUNTY. MOVEMENT WAS TOWARD THE NORTHEAST
AROUND 15 MPH.
 
THE LINCOLN COUNTY SHERIFF REPORTED FLOODING IN THE VICINITY OF MT.
WILSON AND THE EAGLE VALLEY DAM.  PEOPLE ALONG THE MEADOW VALLEY WASH IN
THE MEADOW VALLEY CAMPGROUND AND SPRING VALLEY STATE PARK AS WELL AS
THOSE NEAR THE TOWN OF URSINE SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:17 PM PDT, 7 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 2:17 PM PDT, 7 hours 12 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM PDT SAT AUG 9 1997

STLT LOOPER THIS AFTERNOON SHOWED T-STORMS OVER SPRING MTNS TO THE
NW OF LAS WITH OTHER STRONG STORMS NOTED OVER SAN BERNARDINO COUNTY
EAST OF BARSTOW.  T-STORMS NOT NEARLY AS WIDESPREAD AS YESTERDAY
AND EXPECT FURTHER DECREASE SUNDAY AS SOUTHWEST FLOW INCREASES.  NO
ETA OR MESO-ETA TO LOOK AT BUT NGM AND AVN BOTH PRETTY SIMILAR IN
INDICATING DRYING TREND.  DON'T THINK NW AZ WILL TOTALLY DRY OUT
SUNDAY...THUS WILL LEAVE MENTION OF ISOLD T-STORMS FOR THAT AREA AS
WELL AS HIGHER TERRAIN OF CENTRAL NV.  UPPER TROUGH OFF PAC NW
COAST FCST TO MOVE SOUTH TO BE NEAR NRN CA COAST MON MORNING.
BREEZY CONDS EXPECTED NEXT FEW DAYS AS H7 AND SFC GRADS INCREASE.
DURING EXTENDED PERIOD...MDLS SHIFT H5 HIGH CENTER EST TO TX
PANHANDLE EARLY NEXT WEEK BEFORE MOVING BACK TO THE WEST LATER IN
THE WEEK.  HIGH SHOULD BE FAR ENOUGH EAST FOR DRY CONDS TUE AND WED
WITH RETURN TO SOUTHERLY SLOW FOR INCREASING CHC OF T-STORMS THU.
LAS -000.  KOSIER

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:02 PM PDTSevere Thunderstorm WarningVEFClark58 min
Aug 9, 5:56 PM PDTSevere Thunderstorm WarningVEFClark34 min
Aug 10, 12:11 PM PDTSevere Thunderstorm WarningVEFClark64 min
Aug 10, 12:58 PM PDTFlash Flood WarningVEFClark2 hr
Aug 10, 12:58 PM PDTSevere Thunderstorm WarningVEFClark2 hr
Aug 10, 1:49 PM PDTFlash Flood WarningVEFLincoln56 min
Aug 10, 1:49 PM PDTSevere Thunderstorm WarningVEFLincoln56 min
Aug 10, 2:00 PM PDTFlash Flood WarningVEFLincoln2 hr
Aug 10, 2:20 PM PDTFlash Flood WarningVEFLincoln100 min
Aug 10, 2:20 PM PDTSevere Thunderstorm WarningVEFLincoln100 min
Aug 10, 2:44 PM PDTFlash Flood WarningVEFClark2 hr
Aug 10, 2:44 PM PDTSevere Thunderstorm WarningVEFClark2 hr
Aug 10, 3:52 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 10, 3:52 PM PDTSevere Thunderstorm WarningVEFLincoln3 hr
Aug 10, 4:43 PM PDTFlash Flood WarningVEFClark2 hr
Aug 10, 4:43 PM PDTSevere Thunderstorm WarningVEFClark2 hr

Nearby

Flash Flood Warnings in Nevada, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.